Alabama, 2006

Damaging Wind in Alabama, August 10, 2006

August 10, 2006 · NWS BMX · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 10, 2:49 PM CST, 12 minutes earlier.

Area forecast discussion, Aug 10, 2:49 PM CST, 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
349 PM CDT THU AUG 10 2006

.SHORT TERM...TONIGHT THROUGH MONDAY NIGHT.

SCATTERED THUNDERSTORMS WILL CONTINUE TO BUILD SOUTHWARD ACROSS
CENTRAL ALABAMA THIS AFTERNOON AND EVENING. COVERAGE WILL BEGIN TO
DECREASE SHORTLY AFTER SUNSET...BUT A FEW LINGERING STORMS COULD
STILL BE POSSIBLE THROUGH THE NIGHT.

BOTH GFS AND WRF ARE IN VERY GOOD AGREEMENT THAT COVERAGE WILL BE
GREATER TOMORROW. A COUPLE OF UPPER LEVEL SHORT WAVES WILL MOVE
ACROSS THE AREA ENHANCING LIFT. THE AIRMASS WILL ALSO BE VERY
UNSTABLE WHICH COULD LEAD TO SOME ORGANIZED STRONG THUNDERSTORMS.

BY THE WEEKEND...MODELS BEGIN TO DEVIATE A LITTLE BIT. GFS STALLS
A FRONT TO OUR NORTH KEEPING US QUITE MOIST AND UNSTABLE WHILE THE
WRF CONTINUES TO PUSH THIS FRONT ACROSS DRYING US OUT BY SUNDAY.
THIS ALSO PLAYS A BIG ROLE ON TEMPERATURES AS DRY CONDITIONS IMPLY
HIGHER TEMPERATURES. DECIDED TO STICK WITH THE GFS. IT HAS
PERFORMED BETTER LATELY AND IT HAS ALSO INITIALIZED BETTER. ONE
THING THAT BOTH MODELS DO HINT AT IS A WEDGE BUILDING TO OUR EAST.
TOO EARLY TO TELL HOW STRONG OR EVEN IF THIS WEDGE WILL BUILD.

.LONG TERM...TUESDAY THROUGH FRIDAY.

NOT DEVIATING MUCH FROM THE PREVIOUS FORECAST. MODELS CONTINUE TO
SHOW A COOLING TREND DURING THIS PORTION OF THE FORECAST.
TEMPERATURES WILL RETURN BACK TO NORMAL.

LONG RANGE GFS SHOWS AN UPPER LEVEL HIGH PRESSURE OVER TEXAS. THIS
WILL ALLOW FOR A NORTHWEST FLOW ALOFT TO SET UP OVER THE FORECAST
AREA. THIS TYPE OF PATTERN CAN BE SOMEWHAT UNPREDICTABLE. AT THIS
TIME THOUGH...I SEE NO REASON TO DEVIATE FROM THE GFS. ON
WEDNESDAY...A WEAK FRONT COULD PUSH THROUGH THE AREA. GFS WASHES
OUT THE FRONT ACROSS CENTRAL ALABAMA. NO SIGNIFICANT COLD DOWN IS
EXPECTED AS TEMPERATURES REMAIN EITHER AT OR ABOVE NORMAL.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS.

THROUGH 01Z SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED
ACROSS THE AREA. WILL MENTION VCTS AT ALL LOCATIONS. WHERE STORMS
OCCUR VSBYS 1 TO 3 MILES AND CEILINGS 3000 FEET WILL BE POSSIBLE
FOR A SHORT PERIOD OF TIME. SOME PATCHY FOG WILL DEVELOP AFTER
06Z...MAINLY ACROSS SECTIONS THAT RECEIVE RAIN. CONFIDENCE TOO LOW
TO INCLUDE IN TAFS EXCEPT VSBYS 3 TO 5 MILES AT MGM AND TOI. VFR
CONDITIONS WILL REMAIN AT TCL...BHM...ANB AND EET.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     73  88  71  87 /  50  70  40  40
ANNISTON    73  89  72  89 /  40  70  40  40
BIRMINGHAM  74  88  73  89 /  50  70  40  50
TUSCALOOSA  74  91  74  91 /  40  60  50  50
CALERA      73  89  73  91 /  40  70  50  50
AUBURN      72  88  73  88 /  20  60  50  40
MONTGOMERY  73  90  74  91 /  20  60  40  50
TROY        74  90  74  90 /  20  50  40  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
AL...NONE.

&&

10/ARM
Hazardous weather outlook, Aug 10, 11:44 AM CST, 3 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1244 PM CDT THU AUG 10 2006

ALZ011>015-017>050-111755-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
1244 PM CDT THU AUG 10 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY
THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED STRONG THUNDERSTORMS WILL AFFECT CENTRAL ALABAMA BETWEEN
1 PM CDT AND 10 PM CDT TODAY.  THE MOST FAVORED AREA OF
DEVELOPMENT WILL BE NORTHWEST OF A LIVINGSTON TO CLANTON TO
LANETT LINE.  WHERE STORMS FORM...GUSTY WINDS UP TO 40 MPH...DEADLY
CLOUD TO GROUND LIGHTNING...AND LOCALIZED HEAVY RAINFALL OF ONE TO
TWO INCHES WILL BE POSSIBLE.

AS WE LOOSE THE HEATING OF THE DAY...THE STORMS ARE EXPECTED TO
GRADUALLY DISSIPATE ACROSS THE AREA.  SOME PATCHY FOG CAN BE
EXPECTED LATER TONIGHT WHERE RAINFALL OCCURRED.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

THERE IS A HIGH FIRE DANGER FOR ALL OF CENTRAL ALABAMA
THIS AFTERNOON.  WITH VERY DRY GROUND CONDITIONS...RELATIVE
HUMIDITIES FALLING TO NEAR 30 PERCENT...AND PERIODIC WINDS AT 10 MPH
OR ABOVE...EXPECT AN INCREASED RISK FOR WILDFIRES BETWEEN 10 PM AND
7 PM CDT TODAY.  A RED FLAG WARNING IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED STRONG THUNDERSTORMS ARE EXPECTED AGAIN FRIDAY AND
SATURDAY...MAINLY BETWEEN NOON AND 8 PM CDT...AS A COLD FRONT AND
LOW PRESSURE SYSTEM MOVES THROUGH.  THE MAIN HAZARDS ASSOCIATED WITH
THESE THUNDERSTORMS ARE WIND GUSTS UP TO 40 MPH...DEADLY
CLOUD TO GROUND LIGHTNING...AND LOCALIZED HEAVY RAINFALL.
THUNDERSTORMS MAY BECOME A BIT MORE ORGANIZED FRIDAY AND SATURDAY...
BUT THE CONFIDENCE OF A WATCH ISSUANCE IS LOW AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
MAY BECOME NECESSARY BETWEEN 1 PM CDT AND 10 PM CDT TODAY.
ACTIVATION MAY BE NECESSARY FRIDAY AND SATURDAY AFTERNOON AS WELL.

KSL

In the hours before

Special weather statement, Aug 10, 12:10 PM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
110 PM CDT THU AUG 10 2006

ALZ020-101845-
CHEROKEE-
110 PM CDT THU AUG 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 145
PM CDT...

...WINDS 35 TO 45 MILES AN HOUR FREQUENT LIGHTNING STRIKES ARE
POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR BLANCHE...MOVING SOUTHEAST AT 10 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SAND ROCK...
BLANCHE...LEESBURG...GAYLESVILLE...CENTRE AND CEDAR BLUFF THROUGH
145 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

61
Special weather statement, Aug 10, 12:44 PM CST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
144 PM CDT THU AUG 10 2006

ALZ020-101930-
CHEROKEE-
144 PM CDT THU AUG 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CHEROKEE COUNTY UNTIL 230
PM CDT...

...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT LIGHTNING STRIKES ARE
POSSIBLE FROM APPROACHING THUNDERSTORMS...

AT 143 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF THUNDERSTORMS FROM CEDAR BLUFF TO LEESBURG...MOVING SOUTH
AT 10 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR SAND
ROCK...LEESBURG...GAYLESVILLE...CEDAR BLUFF AND CENTRE THROUGH 230 PM
CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

61
Special weather statement, Aug 10, 1:45 PM CST, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT THU AUG 10 2006

ALZ014-102030-
WINSTON-
245 PM CDT THU AUG 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR WINSTON COUNTY UNTIL 330
PM CDT...

...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT LIGHTNING ARE POSSIBLE
FROM APPROACHING THUNDERSTORMS...

AT 243 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS FROM 6 MILES NORTHWEST OF GRAYSON TO
HALEYVILLE...MOVING SOUTH AT 10 MPH.

THESE SHOWERS AND THUNDERSTORMS WILL AFFECT AREAS IN AND NEAR
HALEYVILLE...GRAYSON...DOUBLE SPRINGS...ADDISON AND NATURAL BRIDGE
THROUGH 330 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. IF YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE
THE CABIN FOR A LIGHTNING SHELTER. OTHERWISE...BOATERS SHOULD HEAD TO
SHORE AND SEEK SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER
OBJECTS WHICH CAN CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER
THE LAST RUMBLE OF THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

61
Special weather statement, Aug 10, 1:52 PM CST, 1 hour 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
252 PM CDT THU AUG 10 2006

ALZ018-102030-
ETOWAH-
252 PM CDT THU AUG 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR ETOWAH COUNTY UNTIL 330 PM
CDT...

...WINDS 35 TO 45 MILES AN HOUR AND FREQUENT LIGHTNING STRIKES ARE
POSSIBLE FROM AN APPROACHING THUNDERSTORM...

AT 251 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM NEAR RIDGEVILLE...MOVING SOUTH AT 15 MPH.

THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR SARDIS CITY...
MOUNTAINBORO...KEENER...REECE CITY...RIDGEVILLE...GADSDEN AND
ATTALLA THROUGH 330 PM CDT.

THE PRIMARY THREATS ARE STRONG GUSTY WINDS OF 35 TO 45 MPH AND
FREQUENT CLOUD TO GROUND LIGHTNING. STRONG WINDS WILL BREAK OFF SMALL
TREE LIMBS AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE
AND TRASH CANS. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY
SEEKING SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL
AUTOMOBILE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN
CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF
THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

61
Special weather statement, Aug 10, 2:27 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
327 PM CDT THU AUG 10 2006

ALZ011-102115-
MARION-
327 PM CDT THU AUG 10 2006

...SIGNIFICANT WEATHER ALERT IN EFFECT FOR MARION COUNTY UNTIL 415 PM
CDT...

AT 325 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER HACKLEBURG...MOVING SOUTHEAST AT 20 MPH.

THUNDERSTORM WILL AFFECT AREAS IN AND NEAR HACKLEBURG...BEAR CREEK
AND WHITEHOUSE THROUGH 415 PM CDT.

THE PRIMARY THREATS ARE SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING. HAIL UP TO ONE HALF INCH IN DIAMETER...DIME SIZE...WILL BE
POSSIBLE. TAKE ACTION TO PROTECT YOURSELF FROM LIGHTNING BY SEEKING
SHELTER IN A SUBSTANTIAL ENCLOSED BUILDING OR A METAL AUTOMOBILE. IF
YOU ARE ON THE WATER AND YOUR BOAT HAS A CABIN... USE THE CABIN FOR A
LIGHTNING SHELTER. OTHERWISE... BOATERS SHOULD HEAD TO SHORE AND SEEK
SHELTER THERE. AVOID ELECTRICAL DEVICES AND OTHER OBJECTS WHICH CAN
CONDUCT LIGHTNING. WAIT AT LEAST 30 MINUTES AFTER THE LAST RUMBLE OF
THUNDER BEFORE RESUMING OUTDOOR ACTIVITIES.

KSL
Local storm report, Aug 10, 2:38 PM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
338 PM CDT THU AUG 10 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HEAVY RAIN       DOUBLE SPRINGS          34.15N 87.40W
08/10/2006  E0.00 INCH       WINSTON            AL   LAW ENFORCEMENT

            WATER OVER ROADS.

&&

MBAER

The radar

The Northeast Alabama radar (KHTX), 96 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Blount

When
August 10, 3:01 PM CST
Where
Blount County, Snead
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
EMERGENCY MANAGER
Coordinates
34.100, -86.367

Several trees were blown down between Snead and Susan Moore.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2006Every state in 2006This day in weather historyWarnings in Alabama, August 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5531010.